Alert archive / Iowa / Freeze Warnings in 2014
Freeze Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this freeze warning at Oct 10, 2014, 2:34 PM CDT for 11 counties in Iowa; Clay County, Union County, Yankton County, South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Oct 11, 2014, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2014, 2:34 PM CDT (19:34 UTC)
- In effect from
- Oct 11, 2014, 1:00 AM CDT
- Expired
- Oct 11, 2014, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
826 WWUS73 KFSD 101934 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 234 PM CDT FRI OCT 10 2014 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-110345- /O.NEW.KFSD.FZ.W.0004.141011T0600Z-141011T1400Z/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-YANKTON-CLAY SD-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN... SOUTH SIOUX CITY...YANKTON...VERMILLION...NORTH SIOUX CITY... BERESFORD...ELK POINT...ALCESTER...JEFFERSON 234 PM CDT FRI OCT 10 2014 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY. * WEATHER CONDITIONS...CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL INTO THE MID 20S TO AROUND 30 DEGREE RANGE LATER TONIGHT INTO EARLY TOMORROW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
2 follow-up statements
447 WWUS73 KFSD 110226 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 926 PM CDT FRI OCT 10 2014 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-111030- /O.CON.KFSD.FZ.W.0004.141011T0600Z-141011T1400Z/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-YANKTON-CLAY SD-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN... SOUTH SIOUX CITY...YANKTON...VERMILLION...NORTH SIOUX CITY... BERESFORD...ELK POINT...ALCESTER...JEFFERSON 926 PM CDT FRI OCT 10 2014 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WEATHER CONDITIONS...CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL INTO THE 25 TO 32 DEGREE RANGE LATE TONIGHT INTO EARLY SATURDAY MORNING. FROST WILL ACCOMPANY THE FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
309 WWUS73 KFSD 111110 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 610 AM CDT SAT OCT 11 2014 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-111400- /O.CON.KFSD.FZ.W.0004.000000T0000Z-141011T1400Z/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-YANKTON-CLAY SD-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN... SOUTH SIOUX CITY...YANKTON...VERMILLION...NORTH SIOUX CITY... BERESFORD...ELK POINT...ALCESTER...JEFFERSON 610 AM CDT SAT OCT 11 2014 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WEATHER CONDITIONS...TEMPERATURES WILL REMAIN BELOW FREEZING THROUGH MID MORNING. FROST WILL ACCOMPANY THE FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this freeze warning went out at Oct 10, 12:19 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Oct 10, 12:19 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1219 PM CDT FRI OCT 10 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 341 AM CDT FRI OCT 10 2014 A RATHER QUIET DAY AHEAD...BEGINNING WITH SOME PATCHY FROST THIS MORNING. SOME MORNING CLOUD COVER IS EXPECTED...ESPECIALLY IN THE SOUTHERN CWA...BUT VERY DRY AIR WILL CONTINUE TO FILTER IN FROM THE NORTH AND EAST BRINGING MOSTLY SUNNY SKIES TO THE AREA AND MOSTLY CLEAR SKIES TONIGHT. AFTER A COOL START TEMPERATURES WILL REBOUND NICELY...BUT STILL TOP OUT INLY IN THE 50S. WITH SUNSHINE AND FAIRLY LIGHT WINDS HOWEVER IT WILL BE FAIRLY PLEASANT. SURFACE HIGH PRESSURE SHIFTS EAST TONIGHT SO EXPECT THE COOLEST OVERNIGHT TEMPERATURES EAST OF INTERSTATE 29. NOT OUT OF THE QUESTION TO GET A LITTLE MORE FROST IN SOME OF THESE LOCATIONS AGAIN TONIGHT BUT WITH SOUTHERLY WINDS VERY SLOWLY INCREASING FROM WEST TO EAST OVERNIGHT TEMPERATURES IN THE FAR EASTERN CWA MAY RISE A BIT TOWARDS 12Z SO NOT PLANNING ON AN ADVISORY AT THIS TIME. GETTING PRETTY LATE IN THE SEASON AS WELL. LOWS SHOULD RANGE FROM NEAR 30 IN THE FAR EASTERN CWA TO AROUND 40 IN SOUTH CENTRAL SD. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 341 AM CDT FRI OCT 10 2014 SURFACE HIGH PRESSURE CONTINUES TO PUSH OFF TO THE EAST ON SATURDAY AS A SURFACE TROUGH NUDGES INTO THE WESTERN HIGH PLAINS. RELATED TO THIS...SOUTHERLY WINDS WILL PICK UP IN THE AFTERNOON...ESPECIALLY IN OUR WESTERN ZONES AS THE GRADIENT TIGHTENS AND WINDS AT THE TOP OF THE MIXED LAYER INCREASE TO AROUND 30 KTS. 850 MB TEMPERATURES WARM AN AVERAGE OF 5 DEGREES OVER FRIDAY...AND THIS WILL PLAY OUT TO HIGHS AROUND 60 FROM THE INTERSTATE 29 CORRIDOR AND EASTWARD...TO THE UPPER 60S THROUGH OUR SOUTH CENTRAL SOUTH DAKOTA AREAS. ON SATURDAY NIGHT AN UPPER LEVEL TROUGH/SURFACE BOUNDARY BEGIN TO APPROACH FROM THE WEST...WITH THETA E ADVECTION INCREASING OVER OUR AREA OUT AHEAD OF THE SYSTEM. DO THINK THAT MOST OF SATURDAY NIGHT WILL BE DRY HOWEVER WITH A VERY DRY AIRMASS IN PLACE ACROSS THE REGION. IT WILL BE A WARMER NIGHT WITH WARM AIR ADVECTION AND WINDS STAYING UP OVERNIGHT...AND LOOKING AT LOWS IN THE 40S...APPROACHING 50 IN OUR WEST. BY SUNDAY THE ATMOSPHERE FINALLY SATURATES AS FORCING INCREASES ACROSS THE REGION...AND RAINFALL IS LIKELY IN OUR NORTH AND WEST DURING THE DAY WHERE THE BETTER DYNAMICS WITH THE SYSTEM WILL BE LOCATED. IT WILL BE A COOLER DAY WITH CLOUDINESS...AND HIGHS REMAINING MOSTLY IN THE 50S. THE SYSTEM CONTINUES TO PULL EASTWARD ON SUNDAY NIGHT...WITH THE PRECIPITATION FOLLOWING SUIT...WITH THE BETTER CHANCES CONFINED TO OUR EASTERN AREAS. BY MONDAY THE FRONTAL BOUNDARY WILL HAVE CLEARED THE AREA...AND WILL HAVE DECREASING CLOUDS AND BREEZY CONDITIONS. NOT MUCH IN THE WAY OF COLD AIR BEHIND THE FEATURE...WITH HIGHS STILL CLIMBING INTO THE LOWER 60S. FOR THE MIDDLE OF NEXT WEEK...UPPER LEVEL RIDGING LOOKS TO BUILD BACK INTO THE REGION...WITH A WARMING TREND FOR TUESDAY AND ESPECIALLY WEDNESDAY WHEN READINGS WILL BE BACK UP INTO THE MID 60S TO LOWER 70S. MODELS HINTING AT THE PASSAGE OF A FRONTAL BOUNDARY IN THE THURSDAY TIME FRAME...WHICH WILL KNOCK TEMPERATURES DOWN A COUPLE OF DEGREES. LOOKS TO BE DRY THROUGH THE EXTENDED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1218 PM CDT FRI OCT 10 2014 VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SOUTHERLY WINDS WILL BECOME BLUSTERY BY LATE MORNING SATURDAY WEST OF INTERSTATE 29. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...JM AVIATION...CHENARD
Hazardous weather outlook, Oct 10, 2:18 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 218 PM CDT FRI OCT 10 2014 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-111930- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-YANKTON-CLAY SD-UNION- 218 PM CDT FRI OCT 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT TEMPERATURES WILL DROP INTO THE MID 20S TO AROUND 30 DEGREES LATER TONIGHT INTO EARLY TOMORROW...WITH AREAS OF FROST LIKELY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>068-111930- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE- ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER- LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME- 218 PM CDT FRI OCT 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Freeze Warnings in Iowa, 2014Freeze Warnings in South Dakota, 2014Freeze Warnings in Nebraska, 2014Every freeze warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.